Maryland, 2007

Hail and Damaging Wind in Maryland, July 29, 2007

July 29, 2007 · NWS LWX · 2 events in 1 county or zone

A cold front combined with an upper level low pressure system to trigger thunderstorms in Harford County during the early morning hours of July 29th. The first thunderstorm became severe, producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front combined with an upper level low pressure system to trigger thunderstorms in Harford County during the early morning hours of July 29th. The first thunderstorm became severe, producing damaging winds and large hail. A second storm followed close behind and actually became a wet microburst. Significant wind damage was reported in Bel Air, MD.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 29, 3:02 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 29, 3:02 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 AM EDT SUN JUL 29 2007

.SYNOPSIS...
A STALLED FRONT ACROSS NORTHERN VIRGINA WILL MOVE SLOWLY SOUTH AND
TRACK SOUTH OF THE REGION BY TUESDAY NIGHT. IN THE MEANTIME...SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO TRACK ALONG THE FRONTAL
BOUNDARY...SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN TODAY.
HIGH PRESSURE WILL BUILD INTO THE AREA FOR TUESDAY NIGHT AND KEEP
THE AREA MOSTLY DRY INTO THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MENTIONED SOME PATCHY MORNING FOG AND SHOWERS ACROSS FAR NORTH. LATEST
RADAR LOOP HAS PRECIPITATION ACROSS NORTHERN ZONES BUT TREND HAS
BEEN SHOWING THEM DIMINISHING SO WILL LEAVE CHC POPS ACROSS FAR
NORTH EARLY AND THEN MENTION CHANCE/LIKELY ALL AREAS THIS
AFTERNOON.

SURFACE FRONT PARKED OVER NORTHERN VIRGINIA AT THIS TIME. A
SERIES OF SURFACE TROFS WILL RIPPLE NORTHEAST ALONG THE BOUNDARY
TODAY. INTERESTING PATTERN WITH LOW LEVEL FLOW FROM THE SOUTHEAST
WHILE UPPER FLOW IS FROM THE NORTHWEST. NW-SE THICKNESS DIFLUENCE
ACROSS NORTHERN VIRGINA INDICATES MEAN FLOW WILL MOVE CONVECTION
SOUTHEAST BUT CELLS WILL BUILD/PROPAGATE BACK TOWARDS THE
NORTHWEST. APPEARS BEST AREA FOR BACKWARD PROPAGATION WILL BE
ACROSS NORTHERN ZONES WHICH EVENTUALLY SHIFTS INTO PA LATER THIS
AFTERNOON. MAIN THREAT WILL BE HEAVY RAIN TODAY...PWATS NEAR 1.80.
AN ISOLATED SEVERE THUNDERSTORM POSSIBLE ACROSS EASTERN ZONES
WHERE BEST FORECAST INSTABILITY/CAPE AND DAYTIME HEATING WILL
OCCUR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
COLD FRONT WILL BEGIN TO PUSH SOUTH ACROSS REGION AS ANOTHER
SURFACE LOW TRACKS NORTHEAST ON MONDAY. PWATS BEGIN TO LOWER SO
THREAT OF HEAVY RAIN REDUCED BUT STILL AN ISOLATED SEVERE STORM
POSSIBLE MONDAY AFTERNOON. WILL KEEP SLIGHT CHC POPS IN FORECAST
TONIGHT AND THEN INCREASE TO CHANCE FOR MONDAY WITH NEXT SFC
WAVE TRACKING NE ACROSS EASTERN ZONES. MET MOS LOOKED TOO
LOW...MOST MOS GNDC COMPARABLE. BLENDS TAKEN...WEIGHTED TWD HIER
VALUES FOR BOTH MIN AND MAX T.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

LONG TERM...
THE BIG CHANGE TO THE EXTENDED IS THE INCREASE IN DAILY HIGHS
THROUGHOUT THE FORECAST PERIOD. ALL LATEST MED AND LONG RANGE
GUIDANCE WENT UPWARDS OF 5 DEGREES WARMER THAN PREV RUNS FROM
TUES THRU SAT OF NEXT WEEK. GFS DEVELOPS A CLOSED UPPER HIGH
PRESSURE AREA OVER THE MID MISSISSIPPI VALLEY DURING THE EARLY
PART OF THE WEEK. AS THE RIDGE BUILDS OVER THE GREAT LAKES REGION
OVER THE MIDDLE PART OF THE WEEK...THE RESULT WILL BE A
REINTRODUCTION TO SUMMERLIKE TEMPS ACROSS THE MID ATLANTIC. THE
UPPER TROUGH WILL SLOWLY MOVE OFF THE ATLANTIC AND NORTHEAST COAST
THROUGH THE EARLY PART OF THE WEEK...KEEPING A SHARP GRADIENT OF
CLOUD COVER AND POSSIBLE PRECIP FOR REGION CLOSER TO THE COAST MON
AND TUES...WITH DRIER CONDITIONS...CLEARING SKIES AND WARMER TEMPS
INLAND.

THE NAM ESSENTIALLY DRIES HAS AN EVEN SLOWER EXIT FOR THE UPPER
TROF...THOUGH IT DRIES OUT THE REGION FOR EFFICIENTLY WITH A FEW
DIURNAL SHRA/TSRA ACTIVITY DEVELOPING AND PUSHING SOUTHWARD THROUGH
THE WESTERN HALF OF THE CWA. IT LOOKS AS THOUGH THE UPPER LOW OVER
THE TX/LA REGION WILL NOT BE OF MUCH CONSEQUENCE TO AREAS OUTSIDE
THE DEEP SOUTH. BESIDES AN EFFICIENT MOISTURE RETURN THROUGHOUT THE
SOUTHEAST AND SCATTERED ACTIVITY IN THE WARM CORRIDOR SOUTH OF THE
STATIONARY FRONT...THE SFC HIGH PRESSURE WILL DRY OUT THE OHIO RIVER
VALLEY INTO THE MID ATLANTIC FOR MUCH OF NEXT WEEK...INTO THE LATTER
PART OF THE WEEK. LATEST GFS RUN KEEPS THE STRONG UPPER CENTRAL
CANADIAN TROF WELL TO THE NORTH...WITH THE ASSOCIATED COLD FRONT
PASSING TO THE NORTH BY THE END OF NEXT WEEK...WEAKENING AS ZONAL
FLOW DEVELOPS ACROSS THE REGION...BRINGING MORE STABILITY TO THE
REGION UNTIL ANOTHER POSSIBLE WAVE DEVELOPS ACROSS THE UPPER MIDWEST
BY THE END OF NEXT WEEKEND.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS THIS MORNING EXCEPT LOCAL MVFR CONDITIONS IN PATCHY
FOG. MAIN THREAT WILL BE SCATTERED THUNDERSTORMS THIS AFTERNOON.
LOCAL IFR CONDITIONS POSSIBLE IN STORMS. WINDS WILL REMAIN LIGHT
AT 10 KT OR BLO.

LCL RESTRICTIONS W/IN ANY TSTM FOR MONDAY ALSO. VFR CONDITIONS
EXPECTED TUE-FRI.

&&

.MARINE...
SOUTHERLY WINDS OF AROUND 10 KT EXPECTED ON BAY OVERNIGHT...WITH 5
TO 10 KT ON THE TIDAL POTOMAC.

NO FLAGS XPCTD...BUT TSRA CUD YIELD LCLLY HIER WNDS/WVS... AND
MAY NECESSITATE SMW.

NO FLAGS EXPECTED IN THE EXTENDED WITH HIGH PRESSURE BUILDING INTO AREA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...RW
NEAR TERM...RW
SHORT TERM...RW
LONG TERM...GMS
AVIATION...GMS/RW
MARINE...GMS/RW
Hazardous weather outlook, Jul 29, 3:58 AM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 AM EDT SUN JUL 29 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-301145-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
458 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION MAINLY THIS AFTERNOON. DUE TO HIGH MOISTURE CONTENT AND
WEAK STEERING WINDS ALOFT...STORMS WILL MOVE SLOWLY AND WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL. IN ADDITION...ONE OR TWO
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WINDS
WILL BE THE PRIMARY THREAT IN ANY SEVERE THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY. A
FEW OF THE STORMS MAY BECOME SEVERE WITH A THREAT OF LOCALLY
DAMAGING WINDS...HAIL...AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 29, 12:50 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 AM EDT SUN JUL 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND DMG     2 NE HAGERSTOWN         39.66N 77.69W
07/28/2007                   WASHINGTON         MD   EMERGENCY MNGR

            TREE DOWN AT INTERSECTION OF MARSH PIKE AND LEITERSBURG
            PIKE.

1045 PM     TSTM WND DMG     2 S NEW MARKET          39.36N 77.27W
07/28/2007                   FREDERICK          MD   EMERGENCY MNGR

            TREE DOWN REPORTED IN IJAMSVILLE.

1055 PM     TSTM WND DMG     FREDERICK               39.43N 77.42W
07/28/2007                   FREDERICK          MD   EMERGENCY MNGR

            SEVERAL TREES DOWN REPORTED IN THE CITY OF FREDERICK.

&&

GMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harford

When
July 29, 5:15 AM EST to 5:20 AM EST
Where
Harford County, Bel Air
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.530, -76.350

A Cooperative Observer reported penny size hail in Bel Air.

Thunderstorm Wind, Harford

When
July 29, 5:20 AM EST to 5:25 AM EST
Where
Harford County, Bel Air
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.530, -76.350

Harford County Emergency Management reported that a roof made of aluminum corrugated sheet metal was torn off building in downtown Bel Air in the 100 block of Business Route 1 and Archer Street. A large party tent was blown down nearby when its support ropes were snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47608, 47606.